New Mexico, 2016

Hail in New Mexico, July 9, 2016

July 9, 2016 · NWS EPZ · 1 event in 1 county or zone

A weak upper level trough moved from northwest to southeast across New Mexico. This trough combined with some marginal instability which produced a few strong thunderstorms over the Sacramento Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak upper level trough moved from northwest to southeast across New Mexico. This trough combined with some marginal instability which produced a few strong thunderstorms over the Sacramento Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 9, 2:35 AM MST, 10 hours 45 minutes earlier.

Area forecast discussion, Jul 9, 2:35 AM MST, 10 hours 45 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
335 AM MDT SAT JUL 9 2016

.SYNOPSIS...
High pressure aloft will combine with westerly winds to bring hot
and mostly dry weather to southern New Mexico and west Texas
through next week with only slight chances for mainly mountain
area thunderstorms.

&&

.DISCUSSION...
Center of high pressure aloft will be located near El Paso the
next 2 days with associated subsidence and sunshine sustaining hot
above normal temperatures. The combination of diurnal warming and
residual moisture will make air mass weakly unstable this
afternoon with mucapes around 200 to 500 J/kg. Thus isolated
storms are forecasted for much of the cwa today and Sunday.

By Monday upper high and associated east to west oriented ridge
axis will be south of the border which in turn will result in a
zonal flow aloft across the central and southern Rockies. Attendant
downslope winds plus weak disturbances will induce persistent lee
surface troughing from eastern Colorado to eastern New Mexico with
even several episodes of lee cyclogenesis occurring. This pattern
will generate westerly winds across most or all of the cwa during
most of next week with the transport of dry continental air. thus
expect continued seasonably hot above normal temperatures and
mostly dry weather next week. A possible exception may be Thursday
and Friday over far eastern portions of the cwa where long range
models show barely sufficient moisture for slight chances of
thunder.

&&

.AVIATION...valid 09/12z-10/12z.
Mostly vfr conditions with areas of ceilings above 10,000 feet agl
except for very isolated areas mvfr conditions in showers and
thunderstorms...mainly from 20z-03z. Any storm may produce wind
gusts to 50 mph.

&&

.FIRE WEATHER...
High pressure aloft will combine with westerly winds to bring hot
and mostly dry weather to southern New Mexico and west Texas
through next week with only slight chances for mainly mountain
area thunderstorms. Any storm may produce dry lighting and wind
gusts to 60 mph. Wind speeds mostly around 10 to 20 mph through
the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                104  79 104  78 /  10  10   0   0
Sierra Blanca          100  71 100  74 /  20  20   0   0
Las Cruces             101  71 101  71 /  10  10   0   0
Alamogordo             103  71 103  72 /  10  10   0   0
Cloudcroft              81  58  80  59 /  20  20  10  10
Truth or Consequences  100  71 100  71 /   0   0   0   0
Silver City             94  65  94  65 /  10  10   0   0
Deming                 102  71 101  70 /   0   0   0   0
Lordsburg              101  69 100  69 /   0   0   0   0
West El Paso Metro     103  78 103  78 /  10  10   0   0
Dell City              103  71 103  71 /  20  20  10  10
Fort Hancock           104  76 105  77 /  10  10   0   0
Loma Linda              98  72  99  73 /  10  10   0   0
Fabens                 104  77 104  76 /  10  10   0   0
Santa Teresa           103  74 102  75 /  10  10   0   0
White Sands HQ         101  74 101  75 /  10  10   0   0
Jornada Range          101  69 101  70 /  10  10   0   0
Hatch                  104  70 104  71 /   0   0   0   0
Columbus               102  72 101  72 /   0   0   0   0
Orogrande              103  72 103  73 /  10  10   0   0
Mayhill                 88  59  88  60 /  20  20  20  10
Mescalero               90  58  89  60 /  20  20  10  10
Timberon                87  57  87  58 /  20  20  10  10
Winston                 92  59  92  60 /  10  10   0   0
Hillsboro               98  67  98  66 /   0   0   0   0
Spaceport              101  69 101  70 /   0   0   0   0
Lake Roberts            95  58  94  57 /  10  10   0   0
Hurley                  96  65  95  65 /   0   0   0   0
Cliff                  100  62  98  62 /   0   0   0   0
Mule Creek              98  59  96  59 /   0   0   0   0
Faywood                 97  67  97  66 /   0   0   0   0
Animas                 101  69 101  68 /  10   0   0   0
Hachita                101  68 101  68 /   0   0   0   0
Antelope Wells          98  68  98  68 /  10   0   0   0
Cloverdale              93  65  93  65 /  10   0   0   0

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

05 Rogash
Hazardous weather outlook, Jul 9, 10:33 AM MST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1133 AM MDT SAT JUL 9 2016

NMZ401>417-TXZ418>424-101745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1133 AM MDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED AND MAINLY MOUNTAIN BASED THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND EVENING. STORMS WILL BE HIGH BASED AND PRODUCE BRIEF
PERIODS OF MODERATE RAINFALL...LIGHTNING AND WIND GUSTS UP TO 50
MPH. ADDITIONAL STORM DEVELOPMENT MAY EARLY THIS EVENING OVER
LOWLANDS GENERALLY EAST OF EL PASO. VERY WARM TEMPERATURES WITH
100 DEGREE PLUS VALUES ARE EXPECTED ACROSS THE LOWLANDS THIS
AFTERNOON WITH WARM OVERNIGHT LOWS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOSTLY DRY AND HOT CONDITIONS WILL OCCUR THROUGH MOST OF THE WEEK
WITH A FEW ISOLATED THUNDERSTORMS POSSIBLE IN THE AFTERNOON AND
EVENING. AVAILABLE MOISTURE WILL BE LIMITED WITH STORMS BEING
MOSTLY ELEVATED AND PRODUCING VERY LITTLE RAINFALL. ACCUMULATIONS
WILL BE LIGHT AND SPOTTY. DRY LIGHTNING AND WIND GUSTS UP TO 50
MPH MAY ALSO OCCUR WITH THESE STORMS. DAY TIME TEMPERATURES WILL
CONTINUE TO BE VERY WARM WITH 100 DEGREE PLUS VALUES COMMON ACROSS
THE DESERT LOWLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

LUNDEEN

In the hours before

Special weather statement, Jul 9, 11:17 AM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1217 PM MDT SAT JUL 9 2016

NMZ414>417-091900-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-OTERO MESA NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
1217 PM MDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 100 PM
MDT...

AT 1217 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
ON RADAR 7 MILES SOUTH OF SACRAMENTO...MOVING SOUTHEAST AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SACRAMENTO...
PINON...
TIMBERON...
WEED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3248 10552 3269 10575 3283 10554 3272 10535
      3263 10535
TIME...MOT...LOC 1817Z 312DEG 5KT 3268 10553

TRIPOLI
Special weather statement, Jul 9, 12:27 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
127 PM MDT SAT JUL 9 2016

NMZ415-416-092015-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
127 PM MDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
215 PM MDT...

AT 126 PM MDT...METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ON
RADAR NEAR MAYHILL...MOVING SOUTH SOUTHEAST AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MAYHILL...
SACRAMENTO...
ELK SILVER...
WEED...
SIXTEEN SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3292 10535 3277 10535 3274 10556 3306 10559
      3309 10541
TIME...MOT...LOC 1926Z 350DEG 13KT 3293 10545

TRIPOLI
Special weather statement, Jul 9, 1:01 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
201 PM MDT SAT JUL 9 2016

NMZ412-414>416-092045-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
CENTRAL TULAROSA BASIN NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
201 PM MDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
245 PM MDT...

AT 201 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR OVER CLOUDCROFT...MOVING NORTHWEST AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLOUDCROFT...
HIGH ROLLS...
BURRO FLATS...
MOUNTAIN PARK...
KARR CANYON...
DRY CANYON...
BENSON RIDGE...
COX CANYON...
BLUFF SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3299 10561 3281 10566 3283 10593 3309 10585
TIME...MOT...LOC 2001Z 126DEG 5KT 3293 10573

TRIPOLI

The radar

The Holloman AFB radar (KHDX), 39 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otero

When
July 9, 1:20 PM MST to 1:25 PM MST
Where
Otero County, 1.48 mi S of Cloudcroft
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
32.949, -105.733

Dime to nickel sized hail reported just south-southeast of Cloudcroft.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650403.